Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 202, NWS Springfield, MO

October 25, 1997Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 25, 1997, 4:32 PM CDT for Christian County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 1997, 4:32 PM CDT (21:32 UTC)
Expired
Oct 25, 1997, 5:20 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Christian County, MO

The radar

The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 252133 RRA
SVRSGF
MOC043-252220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
432 PM CDT SAT OCT 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 520 PM CDT

* SOME AREAS AFFECTED
  BOAZ THROUGH 440 PM
  OZARK AND NIXA BY 445 PM

* AT 430 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF PENNIES.  THIS STORM WAS LOCATED
  10 MILES WEST-SOUTHWEST OF OZARK OR NEAR BOAZ AND WAS MOVING
  NORTHEAST AT 35 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SL/JDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 2:37 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Oct 25, 2:37 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CDT SAT OCT 25 1997

WELL...VERY BUSY TO SAY THE LEAST.  THIS WL BE A SHORT AND PITHY AFD.
SFC LOW PRESENTLY OVR END WITH CDFNT FM E OK TO DFW...WITH WRMFNT FM
FYV TO UNO TO TRI.   WRMFNT HAS SET UP A LARGE AMOUNT OF LLVL SHEAR.
BUT THE BIG WX MAKER IS THE UPPER LEVEL LOW OVR NE NM.  DEW POINTS HAVE
POOLED OUT AHEAD OF THE LOW...AND WITH EASTERLY WINDS OF 20 KTS AND 300
MB WINDS OF 100+ KTS...HELICITY IS RATHER HI DESPITE LOW CAPES.

CARTHAGE HAS ALREAD RECEIVED 2.6 INCHES OF RAIN.  PWS ARE CLOSE TO 1
INCH SO FFW ARE POSSIBLE TNGT.  IN ADDITION LOW FREEZING LEVEL HAS
ALLOWED A FEW LOCATIONS TO GET PENNY-NICKLE HAIL.

FCST PROB OF PD...WX ON SUNDAY...SPECLY POSSIBILITY OF SNOW IN NW.

TNGTS WX IS FAIRLY ACADEMIC WITH RAIN AND TRW LIKELY EVERYWHERE WITH
LOTS OF LOW CLDNS.  TMRW IS LESS CLR WITH MODELS UNCLEAR ON TIMING AND
TRACK OF H5 LOW.  LLVL THICKNESS FIELD WL BE IN PLACE FOR SNOW ACRS
E KS AND NW MO.  MCI HAS ALREADY CALLED ABOUT WSW FOR BATES/HENRY
COUNTIES.  STILL LOOKING AT DATA TO ASCERTAIN WHAT TO DO.
1000-850 MB ANLYS ON K0S AND GARP BRINGS 1300 LINE INTO AREA TMRW
AFTN AND TMRW NGT.  JUST TALKED WITH STL AND AGREE TO KP
NO HEADLINES IN FOR TMRW.   USING THE ETA THIS PACKAGE.

RECOMMENDATIONS...
BOURBON/VERNON/CRAWFORD/BARTON/CEDAR/ST CLAIR/BENTON...SHRA/TRW
LIKELY. LOW IN MID 40S.  E 10-20 BECMG N 15-25.
REST OF JLN GRP...SAME AS ABV EXCEPT NO MENTION OF SNOW TMRW.
SGF GRP...OCNL SHRA/TRW...SOME MAY BE SEVERE. LOW IN MID 40S. E 10-20
BECMG N 15-25.
VIH/AIZ.  SHOWERS AND A FEW TRW LIKELY.  LOW 40-45.  E 10-20 BECMG N.
UNO...SHOWERS AND TRW LIKELY.  LOW MID 40S.  E 15-25.

SGF RB 0V43/046 028/049 033 04+73
JLN RB 042/046 029/051 036 04+62

GORDON

In the hours before

Special weather statement, Oct 25, 11:18 AM CDT, 5 hours 14 minutes before
KSZ101-MOZ088-093-101-251650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1118 AM CDT SAT OCT 25 1997

...SEVERE THUNDERSTORM WARNING FOR NORTHERN NEWTON COUNTY AND
SOUTHEASTERN JASPER COUNTY THROUGH 1140 AM...

A SEVERE THUNDERSTORM WARNING REMAINS IN AFFECT FOR PORTIONS OF BOTH
NEWTON AND JASPER COUNTIES.  AT 1115 AM...RADAR INDICATED A SEVERE
THUNDERSTORM 2 MILES NORTHWEST OF DIAMOND.  THIS STORM IS MOVING TO THE
NORTHEAST AT 30 MPH AND WILL AFFECT THE HIGHWAY 71 FROM DIAMOND TO
FIDELITY ALONG WITH THE TOWN OF SARCOXIE THROUGH 1140 AM.

THE STORM PRODUCED HALF INCH HAIL 2 MILES EAST OF MEDOC SHORTLY AFTER
11 AM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

GORDON
Special weather statement, Oct 25, 11:19 AM CDT, 5 hours 13 minutes before
KSZ101-MOZ088-093-101-251650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1118 AM CDT SAT OCT 25 1997

...SEVERE THUNDERSTORM WARNING FOR NORTHERN NEWTON COUNTY AND
SOUTHEASTERN JASPER COUNTY THROUGH 1140 AM...

A SEVERE THUNDERSTORM WARNING REMAINS IN AFFECT FOR PORTIONS OF BOTH
NEWTON AND JASPER COUNTIES.  AT 1115 AM...RADAR INDICATED A SEVERE
THUNDERSTORM 2 MILES NORTHWEST OF DIAMOND.  THIS STORM IS MOVING TO THE
NORTHEAST AT 30 MPH AND WILL AFFECT THE HIGHWAY 71 FROM DIAMOND TO
FIDELITY ALONG WITH THE TOWN OF SARCOXIE THROUGH 1140 AM.

THE STORM PRODUCED HALF INCH HAIL 2 MILES EAST OF MEDOC SHORTLY AFTER
11 AM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

GORDON
Special weather statement, Oct 25, 1:00 PM CDT, 3 hours 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT OCT 25 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...CHANCE OF SEVERE THUNDERSTORMS THROUGH MIDNIGHT...
...TURNING COLDER ON SUNDAY...

A STRONG AND VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM IS OVER
NORTHEASTERN NEW MEXICO WHILE A STRONG COLD FRONT IS LOCATED OVER
SOUTHERN OKLAHOMA. THE COMBINATION OF THESE ALONG WITH ABUNDANT LOW
LEVEL MOISTURE...MID AND UPPER LEVEL JET STREAM AND ABUNDANT LOW LEVEL
SHEAR WILL CREATE A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH TONIGHT.

THE MAIN THREAT OF SEVERE WEATHER WILL BE OVER ARKANSAS...TEXAS...
OKLAHOMA AND LOUISIANA.  ACROSS OUR AREA...THE THREAT OF SEVERE WEATHER
WILL BE GENERALLY BE SOUTH OF A PITTSBURG KS TO LEBANON TO SALEM LINE.

THE OPTIMUM TIME FOR SEVERE WEATHER WILL BE FROM 3 PM TO MIDNIGHT.
DUE TO A LOW FREEZING LEVEL...THE MAIN THREAT WITH STORMS WILL BE LARGE
HAIL AND FREQUENT LIGHTNING.  HOWEVER DUE TO EASTERLY WINDS OF 10 TO 20
MPH ON THE SURFACE...AND SOUTHWESTERLY WINDS OF NEAR 100 MPH AT 30000
FT A FEW OF THESE STORMS COULD BECOME TORNADIC.  THE GREAT THREAT OF
ISOLATED TORNADOES WILL BE SOUTH OF JOPLIN TO SPRINGFIELD TO EMMINENCE
LINE.

HEAVY RAIN WILL ALSO BE POSSIBLE OVER PORTIONS OF CENTRAL MISSOURI
WHERE RAINFALL AMOUNTS OF TWO TO 3 INCHES INCHES WILL BE POSSIBLE.
ELSEWHERE...ONE TO TWO INCHES ARE LIKELY.

MUCH COLDER AIR WILL MOVE INTO THE REGION ON SUNDAY WITH A FEW
FLAKES OF SNOW MIXED WITH THE RAIN IN SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI BEFORE THE RAIN ENDS. HOWEVER...NO ACCUMULATIONS ARE
EXPECTED.

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED FROM THIS
AFTERNOON THROUGH MIDNIGHT TONIGHT.

GORDON
Local storm report, Oct 25, 2:51 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
251 PM CDT SAT OCT 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1101 AM    MEDOC                     MO   .5 INCH HAIL
10/25/97   JASPER

1107 AM    SAGINAW                   MO   .75 INCH HAIL
10/25/97   NEWTON

1115 AM    SARCOXIE                  MO   .75 INCH HAIL
10/25/97   JASPER

1145 AM    FIDELITY                  MO   .88 INCH HAIL
10/25/97   JASPER
Local storm report, Oct 25, 2:52 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
251 PM CDT SAT OCT 25 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1101 AM    MEDOC                     MO   .5 INCH HAIL
10/25/97   JASPER

1107 AM    SAGINAW                   MO   .75 INCH HAIL
10/25/97   NEWTON

1115 AM    SARCOXIE v                 MO   .75 INCH HAIL
10/25/97   JASPER

1145 AM    FIDELITY                  MO   .88 INCH HAIL
10/25/97   JASPER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 11:04 AM CDTSevere Thunderstorm WarningSGFJasper, Newton36 min
Oct 25, 11:39 AM CDTSevere Thunderstorm WarningSGFJasper51 min
Oct 25, 12:12 PM CDTSevere Thunderstorm WarningSGFDade33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.